Ulcerative colitis is a form of inflammatory bowel disease that affects the top layers of the colon. The condition affects around 500,000 people in the United States, with symptoms that include frequent diarrhea, rectal bleeding, weight loss and anemia. Ulcerative colitis can also cause symptoms in other parts of the body, including peripheral arthritis. Learn more about the link between these two diseases, and find out what you can do if you experience any symptoms.
How ulcerative colitis affects the body
Doctors don't yet understand what causes ulcerative colitis. Research suggests that genetics and environmental factors can increase the risk of the condition. For example, doctors believe that certain medications and oral contraceptives can cause the disease. Scientists also believe that the condition occurs when your autoimmune system does not work properly, causing damage to the large intestine.
Ulcerative colitis is a chronic condition. People with the disease experience irritation in the large intestine, which can lead to painful sores on the inner lining. As well as multiple gastrointestinal symptoms, ulcerative colitis can cause inflammation elsewhere in the body. Patients sometimes experience problems with their skin, eyes and mouth. Joint inflammation – peripheral arthritis – can also occur.
Ulcerative colitis and arthritis
Arthritis is the most common extraintestinal side effect that ulcerative colitis patients experience, and around 25 percent of people with inflammatory bowel disease also suffer with joint inflammation. Peripheral arthritis is a common form of joint inflammation in patients with ulcerative colitis. The condition normally affects the large joints of your arms and legs, so symptoms occur in the elbows, ankles and knees.
The symptoms of peripheral arthritis can move around the body. For example, you may experience inflammation in one knee for some time before the symptoms migrate to the other knee. What's more, the symptoms tend to mirror the extent of your ulcerative colitis. If you experience a severe flare-up of your inflammatory bowel disease, doctors normally see a similar increase in arthritis symptoms.
Diagnosing the problem
Your doctor may find it difficult to accurately confirm any link between your ulcerative colitis and arthritis symptoms. Of course, a link is likely If your arthritis symptoms flare up and subside in line with your IBD symptoms, but your doctor may still decide to carry out other tests. He or she may carry out a joint fluid or blood test to look for a link between the two diseases. An X-ray can also help your doctor see if anything else is causing the joint pain.
Peripheral arthritis symptoms will normally subside if you can get the other inflammatory side effects of ulcerative colitis under control. If you have already developed an IBD treatment plan with your doctor, he or she may simply suggest that you stick with this course of action. Medications such as prednisone or sulfasalazine can ease colonic inflammation, after which the symptoms of peripheral arthritis should also subside.
Ulcerative colitis patients should always talk to a doctor before taking pain relief medication. Nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin and ibuprofen may give you some relief from joint pain, but some medications can actually worsen ulcerative colitis symptoms. A study in the American Journal of Gastroenterology found a strong link between NSAID use and ulcerative colitis flare-ups.
You can also ease the symptoms of peripheral arthritis by resting the affected joints. Occasional moist heat can also help with pain and swelling. Your doctor may also recommend rheumatology treatment or that you see a physical therapist to help you develop a range of movements and exercises that can improve mobility and ease arthritis symptoms. The good news is that, unlike other forms of arthritis, peripheral arthritis symptoms will often subside without causing long-term damage to your joints.
Peripheral arthritis is a common, painful side effect for people who have ulcerative colitis. Talk to your doctor for more advice and support.Share